West Virginia, 2016

Hail and Damaging Winds in West Virginia, June 16, 2016

June 16, 2016 · NWS RLX · 30 events in 16 counties and zones

Low pressure was situated north of the region in the lower Great Lakes during the afternoon of June 16th. A warm front was draped from Lake Erie south and east through Maryland and the Delmarva Peninsula, with a well-developed warm sector in place to the south and west of this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
30

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Low pressure was situated north of the region in the lower Great Lakes during the afternoon of June 16th. A warm front was draped from Lake Erie south and east through Maryland and the Delmarva Peninsula, with a well-developed warm sector in place to the south and west of this boundary. By the afternoon, surface temperatures had warmed into the low to mid 80s across southern Ohio and most of West Virginia. A moist and unstable air mass was in place, with surface dew points in the mid to upper 60s and nearly 3000j/kg of ML CAPE analyzed by RUC analysis. 500 mb flow was near 50 knots and a possible large-scale damaging wind event was expected. Thunderstorms developed in east-central Ohio near the I-70 corridor after 2pm and moved south and east over the Ohio Valley and into West Virginia. There were several reports of large hail and wind damage with these thunderstorms across the state. Wind damage reports were particularly numerous in the central WV mountains, including the Tygart Valley in Randolph County as well as throughout Webster, Upshur, and Lewis counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jun 16, 2:02 PM EST, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 16, 2:02 PM EST, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Charleston WV
302 PM EDT THU JUN 16 2016

.SYNOPSIS...
Strong compact mid level disturbance drops southeast through our
vicinity tonight. Severe storms possible. Drier air Friday night
through the weekend.

&&

.NEAR TERM /THROUGH FRIDAY/...
MESOSCALE UPDATE...

Have updated the grids to reflect svr watch...specifically the wx
grids to finesse the svr attributes. Otherwise...just some tweaks
on timing of convective line with much of the forecast reasoning
remaining the same from the morning update. Convective line
beginning to ramp up in the vicinity of the front from CMH/ZZV/PHD
right on schedule. This will continue to strengthen and speed up
with the help of cold pool propagation potential. There remains
uncertainty just how far to the W the line materializes...again
with areas across NE KY to S WV/SW VA more entrenched in dry air.
However...as mentioned in the update below...any storms that make
it into that area have a svr potential.

Key conceptional environmental ingredients continue to be
advertised by the models for a bowing convective line with
damaging winds. Rich theta e feed into the NE side of low pressure
over the Upper OH Valley amidst relatively weak mid level storm
relative flow compared to in the lower levels further exacerbates
the threat. The actual ambient mid level flow will be increasing
to 40-45 kts amid a good amount of mid level dry air ahead of the
upper trof. DCAPE values further support this wind threat as well.
We will look for genesis up around NE OH around 16z and evolving
into mainly a linear feature as it races SE. Timing looks to be
18-19z for OH River and should be exiting the mountains by 22Z.
There remains considerable uncertainty regarding just how far to
the SW the convective line develops. There exists some capping
over E KY and SW WV and the concern is the dry air will hinder
development. Having said that any storms that do make it into
these areas will be capable of damaging winds as well. Given the
uncertainty though...have elected to trim back pops into the low
chances as one heads SW of a line from Point Pleasant to
Charleston to Beckley.

As noted above the primary threat is by far damaging
winds...however large hail remains a threat as well given
steepening lapse rates. The tornado threat is low but a few
spinups along the line cannot be ruled out. The flood threat
remains low given the speed of the system but downpours are likely
in any storms which could cause some urban issues.

Temps today will make a run into the upper 80s and winds will be
gusty absent any convection as well given efficient momentum
transfer and a mixed layer up to H7.

PREVIOUS DISCUSSION BELOW...

Late tonight...flow will turn more northwesterly and weaken...as the
low continues to sag south of the area. There will still be some
lingering showers tonight as moisture and energy wrap around the
low...but drier...and cooler air will gradually filter into the
region for Friday.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
Excellent agreement and consistency among the models as ridging
at the surface and aloft builds in behind the departing upper low
and showers. The upper ridge axis will be far enough west to keep
the really hot air off to the west. Thus...a tranquil period with
dry weather and plenty of sunshine...with only slightly above
normal temperatures...are expected for the weekend.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
Models are consistent in driving a cold front across the area
early next week in the continuing northwest flow aloft.
However...while there are still timing differences among the
models...all are slower but still quite progressive in bringing
this front through during Tuesday. For Monday...still dry weather
as high pressure shifts east of the area...but somewhat warmer
and more humid Monday on southerly flow. Expect scattered showers
and storms to accompany the front on Tuesday. Cooler and drier
high pressure moves in for the remainder of the work week.

No heat wave is seen in the near future.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
A strong to svr line of convection will race SE thru SE OH and
into WV by 21Z. The threat for damaging winds remains the primary
hazard...though large hail will be possible as well. Confidence on
the SW extent of the line remains in question with low confidence
on direct impact for KHTS/KCRW/KBKW such that VCTS was used in the
TAF period for this aftn. Confidence high enough on direct impact
for N terminals for inclusion of 1 to 2 hr IFR groups with strong
but not svr gusts...at least until closer to impact with
amendments. Winds will be gusty even outside of convection this
aftn with a well mixed atmosphere. Gusty winds to 30 kts are
possible outside of convection thru 22z. T

Main line of convection should exit to the east of the higher
terrain by 00Z...although widespread mvfr and local ifr
conditions are expected to develop later tonight as the upper low
drops down behind frontal passage. Gradual improvement on Friday
back into VFR as low stratus sct out from N to S.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z FRIDAY...

FORECAST CONFIDENCE...High across SE OH/N WV thru evening...low to medium
S WV thru evening.

ALTERNATE SCENARIOS: Timing of convection this aftn may vary an
hour. Timing and development of mvfr/ifr conditions post
convection tonight could vary.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       18   19   20   21   22   23   00   01   02   03   04   05
EDT 1HRLY       14   15   16   17   18   19   20   21   22   23   00   01
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    M
BKW CONSISTENCY  H    H    H    H    H    H    H    H    M    M    M    L
EKN CONSISTENCY  H    H    H    H    H    H    L    H    H    M    M    M
PKB CONSISTENCY  H    H    H    M    M    H    H    H    H    H    H    M
CKB CONSISTENCY  H    H    H    H    H    L    H    H    H    H    M    M

AFTER 18Z FRIDAY...
IFR possible in lingering showers Friday morning.

&&

.HYDROLOGY...
In the rounds of convection on Wednesday afternoon and Wednesday
night...heaviest rains were mostly in the Big Sandy/Tug and
Russell Forks and Twelvepole Creek drainages...some spilled over
into the Guyandotte Basin. One gauge in southern Wayne County in
the Cabwaylingo State Forest had 2.5 inches of rain. Another small
maximum hit the Hts asos with 2.17 inches. Harts of Lincoln
County had 2.4 inches. No significant flooding reported.

A secondary rain maximum in past 24 hours was from southern Perry
County Ohio east across Washington County into Pleasants County
WV.

The heaviest rains this afternoon and overnight tonight figured
over northern and central West Virginia...or further northeast
from the past 24 hour rainfall. So most of this area can handle a
1 to 2 inch downpour. Training appeared more likely further to the
north through east...but we will monitor how the convective
complex evolves today.

If we get a break this morning...will try to reset the storm total
rain on our 88D. Yet...at 08z showers still lingering over
mountain counties.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...JMV/30
NEAR TERM...30
SHORT TERM...JMV
LONG TERM...JSH/JMV
AVIATION...30
Hazardous weather outlook, Jun 16, 1:06 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
206 PM EDT THU JUN 16 2016

OHZ066-067-075-083>087-WVZ006>008-014-015-036-171815-
PERRY-MORGAN-ATHENS-JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-
CABELL-MASON-JACKSON WV-PUTNAM-KANAWHA-FAYETTE-
206 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA...SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.

IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KYZ101>103-105-VAZ003-004-WVZ005-013-024>026-033>035-171815-
GREENUP-CARTER-BOYD-LAWRENCE KY-DICKENSON-BUCHANAN-WAYNE-LINCOLN-
MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
206 PM EDT THU JUN 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHWEST VIRGINIA...AND PORTIONS OF SOUTHERN WEST
VIRGINIA AND WESTERN WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING WITH DAMAGING WINDS THE PRIMARY THREAT.

IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

OHZ076-WVZ009>011-016>020-027>032-037>040-046-047-171815-
WASHINGTON-WOOD-PLEASANTS-TYLER-ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-
CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-NICHOLAS-WEBSTER-UPSHUR-
BARBOUR-POCAHONTAS-RANDOLPH-
206 PM EDT THU JUN 16 2016

...SEVERE THUNDERSTORM WATCH 261 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
OHIO...AND PORTIONS OF CENTRAL WEST VIRGINIA AND NORTHERN WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

THERE IS AN ENHANCED RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING...WITH WIDESPREAD DAMAGING WINDS THE PRIMARY THREAT.

IN ADDITION...THUNDERSTORMS WILL CONTAIN HEAVY DOWNPOURS...CAUSING
POOR DRAINAGE AND STREET FLOODING. IF REPETITIVE STORMS
OCCUR...LOCALIZED FLASH FLOODING MAY DEVELOP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
 CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 16, 2:51 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
351 PM EDT THU JUN 16 2016

OHZ075-076-085-WVZ009>011-162030-
WASHINGTON-ATHENS-MEIGS-PLEASANTS-TYLER-WOOD-
351 PM EDT THU JUN 16 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WASHINGTON...
SOUTHEASTERN ATHENS...WOOD...PLEASANTS AND NORTHWESTERN TYLER
COUNTIES...

AT 348 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM 7 MILES EAST OF BEVERLY TO 6 MILES EAST
OF ATHENS. MOVEMENT WAS SOUTHEAST AT 35 MPH.

WIND GUSTS OF 40 TO 50 MPH ARE POSSIBLE WITH THESE STORMS ALONG
WITH SOME HAIL.

LOCATIONS IMPACTED INCLUDE...
PARKERSBURG...ATHENS...MARIETTA...BELPRE...ST. MARYS...
MIDDLEBOURNE...COOLVILLE...VIENNA...WILLIAMSTOWN...PADEN CITY...
SISTERSVILLE...BELMONT...MINERALWELLS...BOAZ...TUPPERS PLAINS...
WASHINGTON...LUBECK...NEWPORT...MATAMORAS AND NORTH HILLS.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 77 IN WEST VIRGINIA BETWEEN MILE MARKERS 164 AND 186.
 INTERSTATE 77 IN OHIO BETWEEN MILE MARKERS 1 AND 14.
 ROUTE 50 IN WEST VIRGINIA BETWEEN MILE MARKERS 1 AND 23.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3959 8135 3959 8128 3961 8128 3961 8127
      3958 8127 3958 8125 3957 8104 3954 8104
      3961 8095 3958 8089 3960 8085 3956 8082
      3955 8079 3953 8078 3931 8118 3931 8122
      3928 8123 3906 8162 3929 8212 3962 8142
TIME...MOT...LOC 1948Z 293DEG 32KT 3953 8149 3931 8197

25

The radar

The Charleston,WV radar (KRLX), 68 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

17 thunderstorm wind, 13 hail. Local standard time, as filed.

Hail, Jackson

When
June 16, 3:21 PM EST
Where
Jackson County, 0.54 mi E of Silverton
Measured
1 in hail
Reported by
Public
Coordinates
38.920, -81.710

Hail fell one mile east of the Silverton exit on I-77.

Hail, Putnam

When
June 16, 3:40 PM EST
Where
Putnam County, 0.69 mi N of Robertsburg
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
38.660, -81.950

Hail, Roane

When
June 16, 3:42 PM EST
Where
Roane County, 2.14 mi SSE of Dukes
Measured
1.25 in hail
Reported by
Public
Coordinates
38.870, -81.440

Hail, Roane

When
June 16, 3:44 PM EST
Where
Roane County, 1.08 mi W of Kyger
Measured
1.75 in hail
Reported by
Public
Coordinates
38.850, -81.420

Thunderstorm Wind, Roane

When
June 16, 3:44 PM EST
Where
Roane County, 1.08 mi W of Kyger
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.850, -81.420

Tree limbs of 4 to 6 inches in diameter were reported down at the Roane County golf course.

Thunderstorm Wind, Lewis

When
June 16, 4:01 PM EST
Where
Lewis County, 2.77 mi WNW of Camden
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.060, -80.600

Numerous trees were reported down throughout the county, especially between Weston and Alum bridge.

Hail, Lewis

When
June 16, 4:09 PM EST
Where
Lewis County, 1.48 mi NNW of Ben Dale
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.040, -80.490

Thunderstorm Wind, Ritchie

When
June 16, 4:09 PM EST
Where
Ritchie County, 0.54 mi E of Hazelgreen
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.080, -80.990

Trees were reported down in Hazelgreen.

Hail, Boone

When
June 16, 4:10 PM EST
Where
Boone County, Ramage
Measured
1.75 in hail
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
37.980, -81.830

Some vehicle damage was observed from golf ball size hail.

Thunderstorm Wind, Harrison

When
June 16, 4:12 PM EST
Where
Harrison County, 0.53 mi W of Despard
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.280, -80.330

Multiple trees were blown down in the Clarksburg area. A few trees fell onto power lines.

Thunderstorm Wind, Harrison

When
June 16, 4:13 PM EST
Where
Harrison County, 0.87 mi NE of Lodgeville
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.290, -80.260

A trained spotter estimated 60 mile per hour winds in Bridgeport.

Hail, Boone

When
June 16, 4:15 PM EST
Where
Boone County, 2.29 mi WNW of Ramage
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.990, -81.870

Thunderstorm Wind, Barbour

When
June 16, 4:37 PM EST
Where
Barbour County, 0.87 mi SE of Corder Crossing
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
39.170, -80.040

Several trees fell across Barbour County, with the highest concentration near Philippi.

Hail, Boone

When
June 16, 4:45 PM EST
Where
Boone County, 0.55 mi W of Harris
Measured
1 in hail
Reported by
Public
Coordinates
37.820, -81.610

Thunderstorm Wind, Upshur

When
June 16, 4:48 PM EST
Where
Upshur County, 0.69 mi S of Buckhannon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
38.990, -80.230

Public called and reported 50 to 60 mph winds in town.

Thunderstorm Wind, Logan

When
June 16, 4:55 PM EST
Where
Logan County, 1.49 mi SSE of Sovereign
Measured
50 kt (58 mph) estimated gust
Reported by
Post Office
Coordinates
37.850, -81.810

USPS employee saw power outages in vicinity of Kelly mountain from fallen tree branches.

Thunderstorm Wind, Randolph

When
June 16, 5:11 PM EST
Where
Randolph County, 0.69 mi N of Elkins
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.930, -79.850

Several trees were blown down.

Thunderstorm Wind, Randolph

When
June 16, 5:14 PM EST
Where
Randolph County, 0.63 mi SSE of Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.822, -79.875

Several trees were fallen along Route 219.

Hail, Raleigh

When
June 16, 5:15 PM EST
Where
Raleigh County, Hotchkiss
Measured
1 in hail
Reported by
Public
Coordinates
37.670, -81.370

Thunderstorm Wind, Randolph

When
June 16, 5:15 PM EST
Where
Randolph County, Mill Creek
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
38.730, -79.970

A roof was blown off a porch in Mill Creek.

Thunderstorm Wind, Webster

When
June 16, 5:20 PM EST
Where
Webster County, 2.13 mi SE of Webster Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.460, -80.390

Trees down near cherry falls off point mountain road in Webster springs.

Thunderstorm Wind, Webster

When
June 16, 5:20 PM EST
Where
Webster County, 0.54 mi E of Webster Spgs
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.480, -80.410

Trees were blown down near Cherry Falls off Point Mountain Road in Webster Springs.

Thunderstorm Wind, Pocahontas

When
June 16, 5:21 PM EST
Where
Pocahontas County, 0.88 mi SW of Olive
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.560, -79.830

Branches were reported down in the northern end of Pocahontas County.

Hail, Nicholas

When
June 16, 5:36 PM EST
Where
Nicholas County, 0.88 mi NE of Calvin
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.340, -80.710

Thunderstorm Wind, Randolph

When
June 16, 5:42 PM EST
Where
Randolph County, Beverly
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
38.830, -79.880

Numerous reports of trees down along 219 between Beverly and Dailey.

Thunderstorm Wind, Pocahontas

When
June 16, 5:51 PM EST
Where
Pocahontas County, 2.79 mi ESE of Linwood
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
38.410, -80.000

Hail, Nicholas

When
June 16, 6:02 PM EST
Where
Nicholas County, 1.48 mi NNE of Summersville
Measured
1 in hail
Reported by
Public
Coordinates
38.300, -80.840

Hail, Nicholas

When
June 16, 6:05 PM EST
Where
Nicholas County, 0.54 mi E of Summersville
Measured
2.1 in hail
Reported by
Public
Coordinates
38.280, -80.840

Hail, Mingo

When
June 16, 7:08 PM EST
Where
Mingo County, 0.35 mi N of Vimy
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
37.635, -82.170

Thunderstorm Wind, Mingo

When
June 16, 7:08 PM EST
Where
Mingo County, 0.66 mi SSE of Lobata
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
37.642, -82.174

Trees were blown down near Route 49.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2016Every state in 2016This day in weather historyWarnings in West Virginia, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 633164, 633166, 633167, 633169, 634185, 634186, 634175, 634187, 634176, 634189, 634330, 634178, 634190, 634179, 634331, 634336, 634191, 634192, 634180, 634194, 634195, 634333, 634334, 634181, 634332, 634337, 634182, 634183, 634184, 634335.